Citalopram (Celexa) is a medication mainly used to manage anxiety disorders and depression. It can also be prescribed for other conditions such as alcoholism and eating disorders. Side effects are common with any kind of medication, and citalopram is no exception. However, there are also tremendous side effects when the drug is discontinued especially in an abrupt manner. Irritation, headaches, fatigue, and anxiety will likely result from citalopram withdrawal.
As with other medications, antidepressants like citalopram can produce withdrawal symptoms if the patient suddenly stops taking the medication or tapers the dose abruptly. This is mainly because the body has developed a dependency for such medication, and when it is suddenly stopped, the body will need to readjust to the absence of the drug. Citalopram is a selective serotonin reuptake inhibitor, or abbreviated as SSRI. These drugs remain in the blood concentration for awhile even after the patient stops taking them. This means that some people might not experience citalopram withdrawal symptoms, or the symptoms may just be short-lived and mild, if they do actually occur. However, this may not always be the case since some patients can go through severe withdrawal symptoms from the drug even if they have missed only a single dose.
The common symptoms associated with citalopram withdrawal are mostly sleep-related, such as having vivid dreams, excessive fatigue, and periods of insomnia. Some would even experience mental or emotional instability which may include anxiety and confusion, restlessness, irritability, excessive crying, and even having suicidal thoughts. In the physical aspect, the patient may lose their appetite, sweat more frequently, feel nauseous, and develop a fever. Although most of these reactions are mild, some can have even more severe reactions like problems with focus, memory and hallucinations.
Citalopram can leave the body at a slow rate, but citalopram withdrawal symptoms can be avoided. Some people find it effortless to go through the phase of withdrawal while some will need all the help they can get to cope with the symptoms. In this case, working with a healthcare expert is recommended and often, this drug is given in gradual small doses to help avoid withdrawal symptoms. Moreover, it is important for patients to keep in mind that stopping this medication abruptly without the advice from the doctor is not recommended. If citalopram is not well-tolerated, it is better to inform the doctor rather than stop the medication without consulting the doctor first.